Mississippi, 2021

Hail and Damaging Winds in Mississippi, May 4, 2021

May 4, 2021 · NWS MEG · 11 events in 7 counties and zones

The temperature climbed into the lower 80s across Northeast Mississippi during the afternoon of May 4th. As conditions became unstable an upper-level disturbance moved into the Lower Mississippi Valley and triggered severe thunderstorms across Northeast Mississippi with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The temperature climbed into the lower 80s across Northeast Mississippi during the afternoon of May 4th. As conditions became unstable an upper-level disturbance moved into the Lower Mississippi Valley and triggered severe thunderstorms across Northeast Mississippi with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 11:17 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 4, 11:17 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1217 PM CDT Tue May 4 2021

.UPDATE...
Updated 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 426 AM CDT Tue May 4 2021/

DISCUSSION...

A busy night across northern portions of the Mid-South at this
hour. A line of severe thunderstorms, currently along the
Mississippi River, has begun to quickly accelerate and weaken
across west Tennessee. Instances of severe wind gusts are still
possible, but storm structure looks less impressive now. After
this area of storms moves east of the area, we should see a break
in convection through late morning.

The atmosphere is expected to recover through late morning as
temperatures climb to near 80F and dewpoints remain in the 70s.
The next round of storms will approach the region from the
southwest, as another shortwave lifts out of Texas. Instability
will surge to 3500 MLCAPE over north Mississippi and may creep
into west Tennessee as well. Latest Hi-Res Convective Allowing
Models (CAMs) show storms firing up near the Delta around noon
and lifting ENE across north Mississippi and portions of west
Tennessee. Bulk Shear will increase to 50 kts, SRH will approach
250 m2/s2, and LCLs will be quite low. The combination of all
three will support a healthy tornado risk as well as large hail
and damaging winds.

Storm mode may start as multi-cellular with embedded supercells
and then morph into a loosely organized QLCS or bow echo. All
modes of severe weather will be in play this afternoon and SPC's
outlined Enhanced Risk covers our area quite well. The threat will
diminish by late afternoon as storms push east of the area. A
cold front will then approach the area from the northwest around
sundown. A few showers and thunderstorms will form along the
front, but are not anticipated to be severe as upper level forcing
will be rather weak.

Behind the front, the Mid-South will see several a nice string of
nearly perfect weather days. Expect plenty of sunshine and low
humidity. Highs will only top out around 70F for both Wednesday
and Thursday. Low temperatures will be quite cool with readings in
the upper 40s and lower 50s. A reinforcing front will move
through the region Thursday night. With limited moisture in place
and weak forcing, just a low chance of rain was carried across
the north. Friday will feature abundant sunshine and highs in the
lower 70s once again.

Return flow will setup across the Mid-South on Saturday, as a
large surface low organizes to the lee of the Rockies. A warm
front is expected to lift north across the region and a few
showers or thunderstorms may accompany the front in the afternoon
and evening hours. A weak shortwave is expected to move through
the region on Sunday with a chance of scattered storms expected
across much of the region for Mother's Day.

Unsettled weather will remain over the Mid-South through early
next week as a series of shortwaves rotate through the region.

AC3

&&

.AVIATION...
/18z TAFs/
Showers and thunderstorms will continue across north Mississippi
through this evening. Areas north should have a brief chance of
thunderstorm development but TUP has the greatest chance. Winds
will remain elevated through the TAF period. CIGs will eventually
improve by the end of the TAF period at JBR, MEM and MKL.

SWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 4:51 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
551 AM CDT Tue May 4 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
551 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Another round of severe thunderstorms is expected this afternoon,
mainly south of I-40. Damaging winds, large hail, and tornadoes
are all possible. See website for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Tuesday afternoon.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

AC3

In the hours before

Special weather statement, May 4, 9:52 AM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1052 AM CDT Tue May 4 2021

MSZ023-024-041615-
Monroe MS-Chickasaw MS-
1052 AM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CDT
FOR...

Southern Monroe County in northeastern Mississippi...
East central Chickasaw County in northeastern Mississippi...

At 1051 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Prairie, or 7 miles
southwest of Aberdeen, moving northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Monroe and east central Chickasaw Counties should
monitor this storm closely.

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8881
      3385 8883 3399 8822 3375 8825 3374 8833
      3372 8833 3369 8836 3369 8839 3367 8842
      3366 8851
TIME...MOT...LOC 1551Z 245DEG 44KT 3377 8865

SWB
Special weather statement, May 4, 10:44 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1144 AM CDT Tue May 4 2021

MSZ023-041715-
Chickasaw MS-
1144 AM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Southern Chickasaw County in northeastern Mississippi...

At 1144 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles north of
Clarkson, or 9 miles west of Montpelier, moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Chickasaw County should monitor this storm
closely.

LAT...LON 3381 8919 3381 8914 3384 8914 3398 8880
      3381 8873 3381 8893 3375 8893 3375 8903
      3374 8904 3374 8919
TIME...MOT...LOC 1644Z 249DEG 27KT 3375 8912

SGW
Special weather statement, May 4, 11:24 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Memphis TN
1224 PM CDT Tue May 4 2021

MSZ016-022>024-041800-
Monroe MS-Lee MS-Calhoun MS-Chickasaw MS-
1224 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northwestern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
Southeastern Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...

At 1224 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Vardaman, or 12
miles west of Houston, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Monroe...southeastern Lee...southeastern
Calhoun and Chickasaw Counties should monitor this storm closely.

LAT...LON 3391 8934 3416 8858 3387 8844 3381 8875
      3381 8893 3377 8893 3374 8911 3374 8919
      3372 8920 3372 8926
TIME...MOT...LOC 1724Z 249DEG 48KT 3383 8921

SWB
Special weather statement, May 4, 11:36 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
1236 PM CDT Tue May 4 2021

ARZ058-MSZ007-008-010>012-041800-
Phillips AR-Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
1236 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

East central Phillips County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 1236 PM CDT...a strong thunderstorm producing pea size hail or
larger was located over Friars Point, or 11 miles north of
Clarksdale, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Phillips...southern Tunica...northeastern
Coahoma...northern Panola...southwestern Tate and northern Quitman
Counties should monitor this storm closely.

LAT...LON 3422 9069 3440 9079 3472 8997 3438 8972
TIME...MOT...LOC 1736Z 249DEG 48KT 3435 9063

SWB
Special weather statement, May 4, 12:53 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
153 PM CDT Tue May 4 2021

MSZ020-021-041930-
Tallahatchie MS-Yalobusha MS-
153 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Tallahatchie County in northwestern Mississippi...
Yalobusha County in northwestern Mississippi...

At 152 PM CDT...a strong thunderstorm producing winds in excess of 40
mph was located over Minter City, or 15 miles east of Drew, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tallahatchie and Yalobusha Counties should monitor this
storm closely.

LAT...LON 3370 9030 3375 9030 3377 9018 3378 9017
      3381 9018 3381 9045 3397 9045 3417 8976
      3416 8972 3418 8971 3387 8956 3387 8977
      3390 8977 3390 8992 3382 8993 3381 9013
      3372 9014 3374 9024 3369 9027
TIME...MOT...LOC 1852Z 258DEG 28KT 3378 9026

SGW
Special weather statement, May 4, 1:02 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
202 PM CDT Tue May 4 2021

MSZ002>004-013-014-041930-
Lafayette MS-Tippah MS-Marshall MS-Union MS-Benton MS-
202 PM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Northeastern Lafayette County in northwestern Mississippi...
Southwestern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...

At 202 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Laws Hill, or 10 miles north of Oxford, moving
east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Lafayette...southwestern Tippah...southeastern
Marshall...Union and Benton Counties should monitor this storm
closely.

LAT...LON 3448 8879 3435 8958 3460 8965 3500 8929
      3499 8921
TIME...MOT...LOC 1902Z 258DEG 28KT 3451 8955

SGW

The radar

The Columbus AFB radar (KGWX), 21 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
May 4, 1:15 PM CST to 1:20 PM CST
Where
Monroe County, 1.17 mi E of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.732, -88.430

Numerous trees down on Seely Drive in Hamilton.

Hail, Benton

When
May 4, 1:45 PM CST to 1:50 PM CST
Where
Benton County, Ashland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.830, -89.170

Thunderstorm Wind, Tippah

When
May 4, 2:00 PM CST to 2:05 PM CST
Where
Tippah County, 0.45 mi NNE of Ripley
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.736, -88.948

A tree fell and damaged an outdoor gazebo in Ripley.

Thunderstorm Wind, Prentiss

When
May 4, 2:10 PM CST to 2:15 PM CST
Where
Prentiss County, 2.4 mi S of New Site
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.535, -88.420

A large tree was knocked down and blocked the intersection at County Road 4101 and County Road 4130.

Thunderstorm Wind, Chickasaw

When
May 4, 2:20 PM CST to 2:25 PM CST
Where
Chickasaw County, Houston
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
33.900, -89.000

Trees and power lines down in the residential area of Houston.

Thunderstorm Wind, Itawamba

When
May 4, 2:30 PM CST to 2:35 PM CST
Where
Itawamba County, 3.44 mi SE of Kirkville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.410, -88.464

Large limbs and some trees knocked down along County Road 363 near the community of Ozark.

Thunderstorm Wind, Itawamba

When
May 4, 2:30 PM CST to 2:35 PM CST
Where
Itawamba County, Mantachie
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.330, -88.500

A few trees knocked down in Mantachie.

Thunderstorm Wind, Itawamba

When
May 4, 2:35 PM CST to 2:40 PM CST
Where
Itawamba County, Fulton
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.270, -88.420

A few trees were knocked down in Fulton. Some trees on vehicles and houses.

Thunderstorm Wind, Chickasaw

When
May 4, 2:40 PM CST to 2:45 PM CST
Where
Chickasaw County, Okolona
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.000, -88.750

Numerous trees were knocked down with damage to houses, vehicles, and power lines.

Thunderstorm Wind, Lee

When
May 4, 2:40 PM CST to 2:45 PM CST
Where
Lee County, Mooreville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.270, -88.580

A large tree knocked down on a house in Mooreville.

Thunderstorm Wind, Monroe

When
May 4, 2:50 PM CST to 2:55 PM CST
Where
Monroe County, 2.26 mi E of Wren
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
33.973, -88.561

A large tree was knocked down between Wren and Aberdeen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957805, 957794, 957802, 957795, 957804, 957797, 957798, 957799, 957796, 957801, 957800.